Format

Send to

Choose Destination
Digestion. 2008;77(3-4):173-7. doi: 10.1159/000141264. Epub 2008 Jun 25.

Upper gastrointestinal bleeding in patients with aspirin and clopidogrel co-therapy.

Author information

1
Department of Medicine and Surgery, Ruttonjee Hospital, Hong Kong, SAR, China. ngfhong@hkucc.hku.hk

Abstract

INTRODUCTION:

The major complication of aspirin and clopidogrel (A+C) co-therapy is upper gastrointestinal bleeding (UGIB). However, data are unavailable for real-life situations. Furthermore, the treatment effect of antisecretory agents is unknown.

AIM:

This cohort study aimed to determine the occurrence of UGIB. The treatment effect of H2-receptor antagonist (H2RA) and proton pump inhibitor (PPI) was also analyzed.

METHOD:

The records of 987 consecutive patients on A+C co-therapy between January 2001 and September 2006 were analyzed. The follow-up ended on the dates of a first occurrence of UGIB, stopping A+C co-therapy, a change in the antisecretory class, death, or March 2007.

RESULTS:

After a follow-up of 5.8 +/- 6.5 months, UGIB occurred in 39 (4.0%) patients. PPI, H2RA and control were prescribed in 213, 287 and 487 patients respectively. After adjustment for age, dose of aspirin, previous UGIB and duration of treatment, the risk was marginally reduced by H2RA (OR = 0.43, 95% CI 0.18-0.91, p = 0.04) and significantly reduced by PPI (OR = 0.04, 95% CI 0.002-0.21, p = 0.002), as compared to control.

CONCLUSION:

The occurrence of UGIB associated with A+C co-therapy for a median of 5.8 months was 4.0%. Co-prescription with PPI was associated with a lower risk.

PMID:
18577887
DOI:
10.1159/000141264
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center